Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 355, NWS North Platte, NE

October 1, 2014McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 1, 2014, 8:42 PM CDT for McPherson County, Nebraska. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2014, 8:42 PM CDT (01:42 UTC)
Expired
Oct 1, 2014, 9:30 PM CDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County McPherson County, NE

The radar

The North Platte radar (KLNX), 59 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 9:05 PM CDTHAIL 15 Sw Tryon, NEWIND GUSTS ESTIMATED AT 50 TO 60 MPH
Oct 1, 9:30 PM CDTTSTM WND GST 502 Ne Tryon, NEPEA TO DIME SIZE HAIL COVERING THE GROUND, WIND GUSTS ESTIMATED AT 50 MPH
Oct 1, 9:30 PM CDTTSTM WND GST 552 Ne Tryon, NEPEA TO DIME SIZE HAIL COVERING THE GROUND, WIND GUSTS ESTIMATED AT 50 MPH AND POSSIBLY 60
Oct 1, 9:30 PM CDTHAIL 0.5Tryon, NEA LOT OF SMALL HAIL. HAIL HAS COVERED THE GROUND AND THE ROADS IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2014-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2014-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2167 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

927 
WUUS53 KLBF 020142
SVRLBF
NEC117-020230-
/O.NEW.KLBF.SV.W.0355.141002T0142Z-141002T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
842 PM CDT WED OCT 1 2014

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 930 PM CDT

* AT 840 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
  TRYON...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  TRYON.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 189 AND 212.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 23 AND 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4173 10107 4149 10077 4139 10113 4151 10129
TIME...MOT...LOC 0143Z 223DEG 14KT 4152 10112

HAIL...1.25IN
WIND...60MPH

$$

ROBERG
1 follow-up statement
680 
WWUS53 KLBF 020212
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
912 PM CDT WED OCT 1 2014

NEC117-020230-
/O.CON.KLBF.SV.W.0355.000000T0000Z-141002T0230Z/
MCPHERSON NE-
912 PM CDT WED OCT 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
MCPHERSON COUNTY UNTIL 930 PM CDT...

AT 910 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TRYON...AND
MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
TRYON.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 191 AND 212.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 23 AND 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4142 10101 4158 10122 4173 10107 4149 10077
TIME...MOT...LOC 0212Z 243DEG 13KT 4151 10099

HAIL...1.00IN
WIND...60MPH

$$

ROBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 6:55 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Oct 1, 6:55 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
655 PM CDT WED OCT 1 2014

.SYNOPSIS...
ISSUED AT 322 PM CDT WED OCT 1 2014

THE MODELS CONTINUE TO SHOW DEEP LOW PRESSURE FORMING ALOFT OVER
HUDSON BAY THIS WEEKEND AND NEXT WEEK. THIS IS A SIGN OF WINTER
ACROSS THE CNTL CANADIAN PROVINCES. AS THIS PATTERN SHIFT
OCCURS...HIGH PRESSURE ACROSS ALASKA WILL BE DRAWN DOWN THROUGH
THE NRN HIGH PLAINS BY FRIDAY AND SETTLE ACROSS KS AND NEB BY
SATURDAY MORNING. FREEZING WEATHER WILL LIKELY DEVELOP AS EARLY AS
FRIDAY MORNING ACROSS NWRN NEB AND ACROSS MOST IF NOT ALL OF WRN
AND NCNTL NEB BY SATURDAY MORNING.

THEREAFTER...THE LOCATION OF QUASI STATIONARY LOW PRESSURE ACROSS
ONTARIO WILL DICTATE THE POSITION OF A BELT OF COLD AIR ADVECTION
BEING DRAWN SOUTH OUT OF CANADA. TODAYS MODELS SHOW THE LOW PRESSURE
FAR ENOUGH NORTH TO KEEP THIS COLD AIR LOCKED IN ACROSS THE UPPER
MIDWEST WITH WARMER AIR ACROSS THE CNTL PLAINS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 322 PM CDT WED OCT 1 2014

WATER VAPOR IMAGERY THIS AFTERNOON INDICATED A STRONG PV ANOMALY
NEAR SALT LAKE CITY...WITH ANOTHER BOTTOMING OUT IN THE BASE OF THE
WEST COAST TROUGH NEAR LAS VEGAS. THE STRONG DISTURBANCE LOCATED
NEAR SALT LAKE WILL ROTATE EAST THROUGH NORTHERN COLORADO
TONIGHT...WITH NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS
DEVELOPING IN AREA OF STRONG ISENTROPIC LIFT FROM THE SOUTHERN
NEBRASKA PANHANDLE...EASTWARD INTO SOUTHWEST NEBRASKA. RAIN COULD BE
QUITE HEAVY FOR A TIME...AND WOULD NOT BE SURPRISED TO SEE SOME
AMOUNTS NEAR AN INCH ACROSS SOUTHWEST NEBRASKA BY THURSDAY MORNING.
THE LIFT QUICKLY DIMINISHES TO THE NORTH...AND ONLY A SCATTERING OF
SHOWERS EXPECTED ACROSS NORTHERN NEBRASKA.

THIS IS A COMPACT AND QUICK MOVING SYSTEM...WITH DRIER AIR AND
SUBSIDENCE ALOFT TAKING HOLD THURSDAY MORNING. THIS WILL BRING
CLEARING SKIES AFTER A FEW MORNING SHOWERS. MID LEVEL CLOUDS WILL BE
ON THE INCREASE AGAIN BY LATE IN THE AFTERNOON...AS ANOTHER WEAKER
QUICK MOVING SYSTEM APPROACHES IN THE FAST NORTHWEST FLOW ALOFT.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 322 PM CDT WED OCT 1 2014

THURSDAY NIGHT THROUGH SATURDAY...A POWERFUL COLD FRONT MOVES
THROUGH THE FCST AREA THURSDAY PRODUCING AND AREA OF SHOWERS ALONG
THE FRONT. THE GUIDANCE INDICATES FREEZING TEMPERATURES FRIDAY
MORNING ACROSS NWRN NEB. WINDS REMAIN STRONG ENOUGH TO PREVENT ANY
INVERSION AND FREEZE ELSEWHERE. HIGHS FRIDAY REMAIN IN THE 50S
THROUGHOUT THE FCST AREA AS HIGH PRESSURE MOVES OVERHEAD. LIGHT
WINDS...CLEAR SKIES AND WEAK WARM AIR ADVECTION ARE EXPECTED FRIDAY
NIGHT WHICH SHOULD SUPPORT FREEZING TEMPERATURES AND HEAVY FROST
THROUGHOUT THE FCST AREA WITH LOWS IN THE 20S TO NEAR 30 BY SATURDAY
MORNING. IF THE MODELS ARE CORRECT...WARM AIR SHOULD MOVE IN FROM
THE WEST SATURDAY FOR HIGHS IN THE 60S TO LOWER 70S.

SATURDAY NIGHT THROUGH WEDNESDAY...THERE IS REASONABLY GOOD MODEL
AGREEMENT THROUGH AT LEAST TUESDAY THAT WEST AND NORTHWEST WINDS
WOULD CONTINUE TO DOWN SLOPE OFF THE HIGH PLAINS PRODUCING MILD
WEATHER. H850MB TEMPERATURES RISE THROUGH THE TEENS TO NEAR 20C BY
WEDNESDAY. THE FORECAST IS DRY DURING THIS TIME FRAME AND GENERALLY
CLEAR SKIES ARE EXPECTED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 655 PM CDT WED OCT 1 2014

A STRONG UPPER LEVEL DISTURBANCE WILL CROSS THE AREA TONIGHT...WITH
A ROUND OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN PANHANDLE
INTO SOUTHWEST NEBRASKA. ACTIVITY WILL BE MORE SCATTERED FOR AREAS
TO THE NORTH. MVFR CONDITIONS ARE EXPECTED IN THE HEAVIER
SHOWERS...ESPECIALLY AT KLBF FROM 06Z-10Z. SYSTEM WILL BE
PROGRESSIVE...WITH CONDITIONS RAPIDLY IMPROVING AFTER 12Z THURSDAY
MORNING. WINDS WILL BE NORTH TO NORTHWEST 5 TO 15 KTS THROUGH THE
PERIOD.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CDC
SHORT TERM...TAYLOR
LONG TERM...CDC
AVIATION...ROBERG
Hazardous weather outlook, Oct 1, 3:36 PM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
336 PM CDT WED OCT 1 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-022045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
336 PM CDT WED OCT 1 2014 /236 PM MDT WED OCT 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA
TONIGHT AS A COLD FRONT MOVES THROUGH THE AREA. SEVERE WEATHER IS
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER COLD FRONT WILL MOVE THROUGH WESTERN AND NORTH CENTRAL
NEBRASKA ON THURSDAY...USHERING IN MUCH COLDER AIR...REMINISCENT
OF THE MID SEPTEMBER COOL SPELL. FROST IS POSSIBLE ACROSS PORTIONS
OF NORTHWEST NEBRASKA THURSDAY NIGHT INTO FRIDAY MORNING. THE
POTENTIAL FOR FROST SPREADS TO THE REST OF WESTERN AND NORTH CENTRAL
NEBRASKA FRIDAY NIGHT AND SATURDAY MORNING AS LOWS ARE EXPECTED TO
DROP INTO THE LOWER 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

SNIVELY

In the hours before

Special weather statement, Oct 1, 8:25 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
825 PM CDT WED OCT 1 2014

NEZ036-020215-
MCPHERSON NE-
825 PM CDT WED OCT 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCPHERSON COUNTY UNTIL
915 PM CDT...

AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF TRYON...MOVING NORTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SCHNICK LAKE...

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 187 AND 200.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ROBERG

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 9:09 PM CDTRiver Flood AdvisoryLBFGarden, Keith46 hr
Oct 1, 9:28 PM CDTSevere Thunderstorm WarningLBFMcPherson34 min
Oct 2, 4:05 PM CDTFreeze WatchLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more12 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.